Deep Vein Thrombosis Community
Symptoms worse after going off warfarin
About This Community:

Deep Vein Thrombosis (DVT), is a blood clot that forms in a vein deep in the body most of which are in your lower leg or thigh. Discuss topics including symptoms, treatments and prevention methods.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Symptoms worse after going off warfarin

hello,

last may I had a dvt in my left popliteal vein, a blood clot in my arm and symptoms in my right leg also which didn't show up on ultrasounds, but I'm sure there was a clot there also.  I was on warfarin for 6 months and I went off it a month ago as the left leg showed to be dissolved and free of the clot. As I went off warfarin the symptoms of tingling/pain, muscle spasm and blood flowing around in my calfs and pooling in my feet worsened. I have been wearing compression hose the whole time and I was told to go to a lighter compression now. the pain is much improved from when I first had the dvt but it is still not gone. how long will this take to resolve and what is causing it now that the dvt is gone? Are my blood vessels still healing and forming new pathways? What can I do about this besides wear the compression leg wear? I was diagnosed type 1 diabetes and in the icu when the clots developed... but I don't have circulation problems due to diabetes or neuropathy- I didn't have high bg for long enough to develop this. All this leg pain etc. developed after the dvt.

Tags: warfarin, dvt, leg pain, calf pain, tingling, blood flowing
6 Comments Post a Comment
Blank
Avatar_dr_f_tn
Hi,
How are you? Although many DVTs disappear without a problem, these  can return. Some people may also have long-term pain and swelling in the leg called post-phlebitic syndrome. Medications and pressure stockings are highly recommended to help with the blood flow in the legs and reduce the risk for complications from blood clots..However, if this  do not work, surgery may be indicated. Avoid smoking and try to move your legs often when you are sitting or lying down for long periods of time. If the symptoms persist, it is best that you discuss this with your attending physician for proper management. Take care and do keep us posted.
Blank
Avatar_f_tn
Thank you dr. Santos,

I had worse pain in my leg which had the popliteal dvt again so I called my vascular surgeon and I will be going for an ultrasound on Monday morning to make sure this isn't another dvt. I hope not. I will let you know. I am taking baby aspirin this weekend and extra vitamin e just in case. What medications other than warfarin would your recommend? I really don't want to go back on warfarin.
Blank
Avatar_f_tn
The ultra sound yesterday showed no clots...! I am very relieved. the stress of worrying about a dvt is really unbearable, no one who has not gone through this can truly understand it. I'm wondering now why I am still having so many symptoms, I feel it is from damage to my blood vessels from the dvt/clots. I'm going to see the vascular surgeon soon and I plan to always take some form of natural blood thinner.
Blank
Avatar_f_tn
Hi, did you ever find out why you got the clots. Reason I ask, I'm protein c deficient and I didn't fin out till after having my first child (2001) experiencing a clot in my lungs. Then 3 years later, while carrying my 2nd child got one in my leg, after having her got 1 in the same leg, but my leg grew 3 times in size. My leg looked like a tree trunk. Too big for me to even carry.  i was wheelchair bound then off to a walker over time.  Dr's began to run more test on my Blood. Found out I am protein c deficient and on warfarin for life.  (So they said). I tried to come off warfarin and after about 30 days I had enormous pain in my leg after an hour drive. The pain grew worse and it was indeed a blood clot. I could not walk for 2 1/2 months. Now I'm on my meds without question.  AS FOR PAIN, I have plenty. My Dr. prescribed Lyrica 50mg, but I can't bare the swelling and depression it causes. So now I'm on Gabapentin 300mg only 1 at bedtime when needed. It really helps. The pain I feel is due to nerve pain from the multiple clots damage.  Compression stockings do help, but I don't wear the super tight ones, I wear the ones I can bare.  (Light to medium). Anything higher resembles just crazy.
Blank
Avatar_f_tn
Hi,

I didn't test positive for any clotting factors in the hospital- just had it redone last month, I think it was ok. I will keep that in mind. that is terrible you had PE and such a bad clot- I was very fortunate not to go to PE and I had severe pain but minimal swelling- could this be post dvt syndrome I wonder? I am going to ask my vascular surgeon- have you asked about this? I'm glad that gabapentin helps you- I can't tolerate those meds anymore. I found, wine, vicodin and the socks helped me most. I wear sigvar cotton graduated socks now as the nylon ones irritate me if I wear them daily- have you tried them? I wear medium compression now.

I believe being in DKA which causes metabolic change to the blood ph etc which affects clotting factors, thick blood due to high bg, severe dehydration due to DKA and being immobilized in the ICU for 4 days caused my clots- the one in my arm was prolly caused by them trying 3 times to place and iv and damaging my veins as well as from potassium infusions- burned like crazy and my arm swelled up. But I will not rule out other possible factors obviously and I am keeping a close eye. I still that expanding pinching feeling and of blood flowing.. some people said it isn't possible but as soon as they put me on heparin I felt it flowing around and moving around in my calf and up behind my knee where the clot was. Did you feel that?
Blank
Avatar_f_tn
Hi,

I didn't test positive for any clotting factors in the hospital- just had it redone last month, I think it was ok. I will keep that in mind. that is terrible you had PE and such a bad clot- I was very fortunate not to go to PE and I had severe pain but minimal swelling- could this be post dvt syndrome I wonder? I am going to ask my vascular surgeon- have you asked about this? I'm glad that gabapentin helps you- I can't tolerate those meds anymore. I found, wine, vicodin and the socks helped me most. I wear sigvar cotton graduated socks now as the nylon ones irritate me if I wear them daily- have you tried them? I wear medium compression now.

I believe being in DKA which causes metabolic change to the blood ph etc which affects clotting factors, thick blood due to high bg, severe dehydration due to DKA and being immobilized in the ICU for 4 days caused my clots- the one in my arm was prolly caused by them trying 3 times to place and iv and damaging my veins as well as from potassium infusions- burned like crazy and my arm swelled up. But I will not rule out other possible factors obviously and I am keeping a close eye. I still that expanding pinching feeling and of blood flowing.. some people said it isn't possible but as soon as they put me on heparin I felt it flowing around and moving around in my calf and up behind my knee where the clot was. Did you feel that?  I also had nerve damage before this but I'm sure something changed with dvt in both my legs even though the right one was not a full fledged clot. As much as I hate the socks, they saved my life for sure and cut my pain in 1/2 at least. Plus they are preventitive of dvt. But you only need the medium ones for that I think, the heavy ones were so hard to put on and take off!!! please add me as a friend if you like I can't figure out how to do that here.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Deep Vein Thrombosis Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank